Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 69, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 19, 2018, 8:10 PM EDT for Jasper County, South Carolina; Effingham County, Georgia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2018, 8:10 PM EDT (00:10 UTC)
- Expired
- Aug 19, 2018, 8:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Effingham County, GA, Jasper County, SC
The radar
The Charleston,SC radar (KCLX), 29 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2369 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 780 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
934 WUUS52 KCHS 200010 SVRCHS GAC103-SCC053-200045- /O.NEW.KCHS.SV.W.0069.180820T0010Z-180820T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Charleston SC 810 PM EDT SUN AUG 19 2018 The National Weather Service in Charleston has issued a * Severe Thunderstorm Warning for portions of... Effingham County in southeastern Georgia... Jasper County in southeastern South Carolina... * Until 845 PM EDT. * At 810 PM EDT, a severe thunderstorm was located near Springfield, moving east at 15 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to trees and powerlines. * Locations impacted include... Springfield, Tillman, Tarboro, Robertville and Clyo. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Report damage directly to the Charleston National Weather Service at 1-888-383-2024 when it is safe to do so. && LAT...LON 3238 8131 3248 8138 3262 8118 3242 8106 TIME...MOT...LOC 0010Z 259DEG 13KT 3244 8129 HAIL...0.88IN WIND...60MPH $$ ETM
1 follow-up statement
638
WWUS52 KCHS 200041
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
841 PM EDT SUN AUG 19 2018
GAC103-SCC053-200051-
/O.EXP.KCHS.SV.W.0069.000000T0000Z-180820T0045Z/
Effingham GA-Jasper SC-
841 PM EDT SUN AUG 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR EFFINGHAM AND JASPER COUNTIES
WILL EXPIRE AT 845 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston.
LAT...LON 3238 8131 3248 8138 3262 8118 3242 8106
TIME...MOT...LOC 0041Z 259DEG 13KT 3246 8116
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:33 PM EDT, 4 hours 37 minutes earlier.
Area forecast discussion, Aug 19, 3:33 PM EDT, 4 hours 37 minutes before
Area Forecast Discussion National Weather Service Charleston SC 333 PM EDT Sun Aug 19 2018 .SYNOPSIS... The area will be situated between an inland trough and Atlantic high pressure through Tuesday. A cold front will approach the area from the northwest on Wednesday, then stall over or near the region through the end of the week. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Expect scattered showers and storms to develop through early evening as the sea breeze meanders inland and combines with additional convection and associated boundaries farther inland. This convection will diminish overnight as the best instability and forcing shift offshore. Given DCAPEs near 1000 J/kg near the coast, especially in GA, we cannot rule out a severe storm or two through early evening if convection can organize a bit. Also, fog may develop late, mainly inland where rain falls. Lows will generally range from the lower to mid 70s to the upper 70s/near 80 at the coast. && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/... Monday: Short wave ridging will develop aloft in response to building heights from the parent anticyclone between Bermuda and the Bahamas, while a digging trough will cross the Great Plains and MS Valley during the day, eventually reaching the OH and TN valleys by 12Z Tuesday. At the surface, the pattern is basically the same as it has been of late, featuring a weak inland trough and the Bermuda-Azores High aligned just off to the SE and S. The environment remains fairly capped with more large scale subsidence and the warm mid levels, and it'll take until around 2-3 pm to reach our convective temps that are near 90F. With less overall moisture than recent days, as PWat ranges from near 1.6" S to 2.0" N, the risk for showers/t-storms is nothing higher than 20-30% chances during the mid afternoon into the evening. Any pulse severe risk is non-zero, since DCAPE is still forecast as great as 1000 J/kg. Some late night marine convection from offshore could brush Charleston County, but with the steering flow WSW, we have kept any mentionable PoP over the Atlantic. Status quo on max and min temps; with both slightly warmer than normal. Tuesday: The upstream short wave trough will pass through the OH and TN valleys during the daytime hours, dampening somewhat as it heads toward the mid-Atlantic and NE at night. As this transpires a cold front will push SE and approach the forecast district late at night, as the oceanic ridge is nudged further to the SE. The prospects for diurnal convection is near or actually a little below normal, as moisture profiles are even less than on Monday, as PWat is down ~1.5- 1.8". Thus we have nothing higher than 20-30% POP in the afternoon when convective temps are achieved. DCAPE is again near 1000 J/kg, so the severe risk is non-zero. The tail of the short wave and its accompanying RRQ of the upper jet will move into the area during the late evening and overnight, and this should keep at least isolated to scattered PoP in the forecast even during the typical nocturnal minimum period. Little change in both max and min temps from recent days, although if coverage of convection is more than now forecast Tuesday night, overnight lows would be a few degrees lower than now forecast. Wednesday: The short wave from at night will cross into the Atlantic during the morning, followed by DNVA into the afternoon. However, a secondary short wave will drop through the western Great lakes and help to maintain a broad mid and upper trough across a good part of the eastern states. This forces a cold front to push into or near the forecast zones, and that will be the main mechanism for the development of showers and t-storms. The latest guidance shows the main axis of moisture just off the coast, and due to this we are hesitant to go anything more than scattered PoP, which "meshes" well with surrounding WFO's. The forecast could require adjustments though, pending where the cold front positions itself, and where the best moisture plume sets up. Temps mainly 90-93F inland from the coast. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... Models show a long wave trough over the eastern half of the country Wednesday night. This trough will gradually shift eastward and then lift to the north into Friday, followed by zonal flow on Saturday. At the surface, a front is forecasted to stall over or just offshore of our area during this time period. This will lead to above normal POPs and near or maybe even below normal temperatures. But if the front positions itself further offshore, then large changes in the forecast would be needed. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... 18Z TAFs: Generally VFR conditions expected. There is a small risk of MVFR cigs at KCHS/KSAV this afternoon. Otherwise, the best chance of impacts from showers and thunderstorms looks to be late this afternoon into early evening. Extended Aviation Outlook: Small probabilities of brief flight restrictions Monday and Tuesday due to afternoon/evening convection. Higher probabilities of brief flight restrictions due to convection associated with a front Wednesday through Friday. && .MARINE... Tonight: Typical late-summer pattern with S/SW winds this evening shifting to SW overnight. Speeds will average 15 kt with some higher gusts with seas 2-4 ft. Some stronger storms are possible across the waters, mainly through this evening. Monday and Monday night: A modest SW'erly gradient will exist between an inland trough and the Atlantic High to the SE and S. With a boost from the sea breeze influences and subtle nocturnal low level jetting, winds will be as high as 15 kt and gusty. With little swell energy, seas will be generally be no larger than 2 or 3 ft. Tuesday through Wednesday: The offshore ridge is forced a little further SE as a cold front eventually slips closer to the SE coast during mid week. The gradient tightens between these two large scale features, especially late Tuesday and into Tuesday night, where S-SW winds will reach as high as 15-20 kt with higher gusts. Seas will respond and build to as high as 3-4 ft, maybe even 5 ft across the northern AMZ350 waters. Thursday through Friday: The cold front will become stationary over or near the waters the second part of the week, as continental high pressure builds to the NW and N. Depending upon where the front stalls out and the exact strength to the land based high, there could be adjustments to the latest wind and sea forecasts. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...RJB SHORT TERM...33 LONG TERM... AVIATION...33/RJB MARINE...33/RJB
Hazardous weather outlook, Aug 19, 3:06 AM EDT, 17 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 306 AM EDT Sun Aug 19 2018 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-200715- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 306 AM EDT Sun Aug 19 2018 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Aug 19, 6:33 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Charleston SC
633 PM EDT SUN AUG 19 2018
SCZ048-051-192300-
Coastal Jasper-Beaufort-
633 PM EDT SUN AUG 19 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES...
At 632 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Bluffton, moving east at 5 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Hilton Head Island, Bluffton, Folly Field, Hilton Head Airport and
Forest Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Beaches are especially dangerous during thunderstorms because
lightning will usually strike the tallest object in the vicinity.
Move off beaches and get in a sturdy structure or automobile
immediately. Many people have been killed by lightning on beaches in
the southeastern United States.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3205 8091 3205 8093 3213 8098 3219 8096
3229 8071 3221 8062 3212 8072 3207 8083
3205 8085 3205 8090 3204 8090
TIME...MOT...LOC 2232Z 256DEG 6KT 3219 8088Special weather statement, Aug 19, 7:03 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Charleston SC
703 PM EDT SUN AUG 19 2018
SCZ047-048-051-192330-
Inland Jasper-Coastal Jasper-Beaufort-
703 PM EDT SUN AUG 19 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES...
At 703 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Pritchardville, or near Bellinger Hill Area,
moving east at 15 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Bluffton, Jasper, Hardeeville, Calawassie Island, Pritchardville,
Rose Hill and Sun City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3218 8099 3228 8110 3239 8090 3225 8078
TIME...MOT...LOC 2303Z 247DEG 15KT 3225 8100Special weather statement, Aug 19, 7:32 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Charleston SC
732 PM EDT SUN AUG 19 2018
SCZ047-048-051-200000-
Inland Jasper-Coastal Jasper-Beaufort-
732 PM EDT SUN AUG 19 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES...
At 731 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Old House, or near Ridgeland, moving
northeast at 20 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
Beaufort, Ridgeland, Clarendon, Jasper, Grahamville, Coosawhatchie,
Lemon Island and Switzerland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3257 8065 3229 8087 3236 8110 3265 8102
TIME...MOT...LOC 2331Z 207DEG 24KT 3242 8093
ETMSpecial weather statement, Aug 19, 7:54 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Charleston SC
754 PM EDT SUN AUG 19 2018
GAZ101-116-118-119-200030-
Effingham-Coastal Chatham-Inland Chatham-Inland Bryan-
754 PM EDT SUN AUG 19 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...EFFINGHAM AND
CHATHAM COUNTIES...
At 754 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Meldrim, or 8 miles west of I-16/I-95
Interchange, moving northeast at 40 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
Savannah, Pooler, Richmond Hill, Pembroke, I-16/I-95 Interchange,
Lanier, Rincon and Garden City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3233 8128 3218 8112 3212 8112 3209 8106
3209 8103 3207 8101 3189 8121 3189 8123
3187 8123 3181 8130 3189 8139 3194 8141
3195 8146 3197 8148 3197 8149 3212 8168
TIME...MOT...LOC 2354Z 239DEG 33KT 3205 8139
ETMSpecial weather statement, Aug 19, 8:06 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Charleston SC
806 PM EDT SUN AUG 19 2018
GAZ088-100-101-200030-
Bulloch-Screven-Effingham-
806 PM EDT SUN AUG 19 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...BULLOCH AND
EFFINGHAM COUNTIES...
At 805 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Oliver, or 14 miles east of Statesboro,
moving northeast at 35 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Brooklet, Newington, Oliver, Egypt, Shawnee, Leefield, Clyo and
Kildare.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3256 8170 3269 8148 3263 8141 3262 8141
3259 8137 3257 8135 3257 8133 3245 8120
3237 8165
TIME...MOT...LOC 0005Z 243DEG 29KT 3249 8155
ETMThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 8:26 PM EDT | Special Weather Statement | CHS | Jasper | 34 min |
| Aug 19, 8:45 PM EDT | Special Weather Statement | CHS | Jasper | 30 min |
| Aug 19, 8:46 PM EDT | Special Marine Warning | CHS | 32 min | |
| Aug 19, 8:06 PM EDT | Special Weather Statement | CHS | Effingham | 24 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2018Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.